Hi, I'm turning 69 next month & have suffered from severe depression & anxiety since I was a teenager of about 15. I have always been on antidepressants, but as I get older, I'm just getting more & more depressed. My psychiatrist recently decided that I have bipolar depression. She put me on QUETIAPINE , 100mg, 2 at night, and weaned me off the medication I was on, 225mg,of of Venlafaxine HCL, a day. I have never felt so bad in my life, The new meds have terrible side effects. Throbbing headaches, insomnia, dizziness, extremely dry mouth, excessive weight gain in a very short period of time, and just a feeling of always being outside of my own body. Well , I stopped taking this vile medication after persisting for a month. I DON'T trust these mental doctors who are supposed to help us. I am at my wits end as to what to do. Is there any kind soul out there who can help me ???
SEVERE depression & anxiety - Anxiety and Depre...
It sounds like you need to seek a new Dr., there are good ones out there! Love & Hugs!!!
Hi, sorry to hear you are feeling so awful. I don't have that much experience with meds as I have only been taking them for a few months but I'm sure you know better than me that any change in your medication can have the effect of making you feel worse before you feel better. I guess that doesn't really help to know that when you are going through it. I agree that I don't think Dr's know everything but I think if you find a Dr who is willing to listen and work with you then that might be better. You are the expert on how you feel and hopefully they will have some of the answers to help you feel more stable. It's a delicate balancing act, some days I'm better in the morning others it's night time...very confusing! Anyway my friend you are not alone in this struggle , some days it's just moment by moment to get to end of the day. Take care X
I think everyone reacts differently to medication and personally I take 200mg quietiapine at night and it has no side effects; I just take it because it makes me feel a bit relaxed. I'm not bipolar by the way. I also take other stuff; lorazepam and zopiclone for the same reasons and also I drink alcohol (a little) to try and add to this effect. All I can do is hope to sleep because not sleeping just makes a difficult day longer.
I'm 60 years old by the way. Please don't follow me though as what I do is basically abuse the meds. I take them all just to sleep to give me some relief.
As others have said you know best how its' affecting you and sounds like it doesn't suit so I'd go back and tell them. Personally I don't like traditional SSRI's; eg setraline, citalopram, paroxetine etc. They make me feel incredibly depressed and also like in a weird "sexual " state. They make me feel sort of aroused but unable to resolve that if you understand what I mean which is most horrible and unsettling. When I don't take anything I don't get aroused like that so I don't have to think about sexual matters, which is best for me if its all "out of the way" as never know how to deal with it.
It sounds like you had a very bad negative reaction to these meds. How did you feel before on the other stuff? If it was a lot better then I would just ask to go back to this.
Doctors experiment all the time. I thought lithium might have helped me but that made me feel lower than ever so I've just stopped it myself after 4 weeks.
Sometimes no meds is best and we are in a better state. But it depends on the illness. It seems strange that after all this time they've decided you're bipolar. Took them a while! Did you give them any information to make them think this? eg. do you hear voices or feel in a very elated state at times?? I'm amazed how they can just change the diagnosis like that as there's quite a difference between clinical depression anxiety and bipolar. Personally I don't even think I have clinical depression. I think i've had a very difficult background and a personality disordered parent and another very weak parent etc. I should never have been put on this stuff in the first place, but now I am addicted to the benzo's and the sleeping tablets which are also benzo's. I think they are responsible for the majority of my negative symptoms (eg feeling very weird).
Sorry for droning on . They could be wrong about the meds. If the other stuff suited you i'd suggest you go back to that. I'd also like to add it's nice to have people of a certain age to talk to on here as many are youngsters and it's nice to talk to a fellow 60 something.
I really enjoyed reading everything you had to say. I had been on Venlafaxine for many years as it was the only antidepressant that agreed with me. Unfortunately I'm one of the unlucky people who have bad reactions to certain medications. I think the doctor decided to say I'm bipolar because the high dosage of antidepressants were not helping. I'm thinking of getting a second opinion & going from there. Thanks for for your input.
All the best. Take care.
Same here. I was recently diagnosed with Bi-Polar. I had tried every anti-depressant out there, and none of them worked. I had a Psychotherapist diagnose me with Bi-Polar several years ago, and she was over-medicating me. Felt like a zombie. I switched to a new doctor who took me off my Bi-Polar med's, and diagnosed me with Major Depression, and put me on an anti-depressant. I tried every anti-depressant out there, and none of them worked. I always believed I had bad depression with Bi-Polar, but the therapists all said Bi-Polar was over-diagnosed, so I therefore don't have it. I kept getting treated with various anti-depressants that didn't work over the years, until I started with yet another new therapist, whom I began with 3 month's ago. She believes I have Bi-Polar, and the Psychiatrist does also. My old Psychiatrist only said I had features of it and kept me on useless anti-depressants that kept me crying all the time and gaining weight. My new Psychiatrist couldn't believe I wasn't on a mood-stabilizer and believes I have Bi-Polar. He took me off my anti-depressant, and put me on Seroquel. I'm doing so much better !! With Bi-Polar, anti-depressants make symptoms worse so it's no wander I'm doing better without them. I forget, what medication does your doctor have you on while weaning you off Venflaxine ?